IDEAS home Printed from
   My bibliography  Save this paper

A Class of Methods for Evaluating Multiattribute Utilities


  • Peters Hans
  • Zank H.



A state, for instance a health state, is characterized by a number of attributes to each of which a level is assigned. A specific collection of numerical values, for instance utilities, for all possible states is called a situation. The main purpose of the paper is to develop a class of methods that assign, for a given situation, a numerical value to each possible level of each attribute, intended to measure the contribution of each such level to reaching the perfect state, in which each attribute has maximal level. The paper focuses on methods that share four properties: distribution, zero contribution, homogeneity, and the transfer property. All these methods have the propertyof marginalism: they measure the effect of lowering, ceteris paribus, a certain level by one. Within the class of methods so obtained, special attention is given to the so called egalitarian valuation, which treats lower and higher levels equally.

Suggested Citation

  • Peters Hans & Zank H., 1999. "A Class of Methods for Evaluating Multiattribute Utilities," Research Memorandum 034, Maastricht University, Maastricht Research School of Economics of Technology and Organization (METEOR).
  • Handle: RePEc:unm:umamet:1999034

    Download full text from publisher

    File URL:
    Download Restriction: no

    References listed on IDEAS

    1. H Zank & M Joore & H Peters & L Anteunis & G Boas, 2002. "A New Index for the Evaluation of Health States and Health Programs," The School of Economics Discussion Paper Series 0210, Economics, The University of Manchester.
    2. Faigle, U & Kern, W, 1992. "The Shapley Value for Cooperative Games under Precedence Constraints," International Journal of Game Theory, Springer;Game Theory Society, vol. 21(3), pages 249-266.
    3. Hsiao Chih-Ru & Raghavan T. E. S., 1993. "Shapley Value for Multichoice Cooperative Games, I," Games and Economic Behavior, Elsevier, vol. 5(2), pages 240-256, April.
    4. Einy, Ezra, 1988. "The shapley value on some lattices of monotonic games," Mathematical Social Sciences, Elsevier, vol. 15(1), pages 1-10, February.
    Full references (including those not matched with items on IDEAS)

    More about this item


    Economics ;


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:unm:umamet:1999034. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Leonne Portz). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.